Alert archive / New Mexico / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 79, NWS Midland/Odessa, TX

June 23, 2001Lea County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 23, 2001, 6:46 PM MDT for Lea County, New Mexico. It was in force for 29 min. 3 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 23, 2001, 6:46 PM MDT (00:46 UTC)
Expired
Jun 23, 2001, 7:15 PM MDT
In force
29 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Lea County, NM

The radar

The Midland/Odessa radar (KMAF), 133 km from the middle of the area, began a volume at 00:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 23, 7:08 PM MDTThunderstorm Wind 52 EHobbs, NM
Jun 23, 7:08 PM MDTHail 0.75Hobbs, NM
Jun 23, 7:17 PM MDTHail 1.75Hobbs, NM

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.8 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2001-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 749 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2001-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
749 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
2824 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 240047
SVRMAF
NMC025-240115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
646 PM MDT SAT JUN 23 2001

THE MIDLAND/ODESSA NATIONAL WEATHER SERVICE OFFICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN LEA COUNTY IN SOUTHEAST NEW MEXICO

* UNTIL 715 PM MDT

* AT 644 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 5 MILES NORTH OF MONUMENT...MOVING EAST AT 15
  MPH.

* SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...             
  KNOWLES...HUMBLE CITY...MONUMENT...NADINE AND HOBBS.

HAIL TO THE SIZE OF DIMES AND WIND GUSTS TO 60 MPH CAN BE EXPECTED IN
THE WARNED ARE9A.

LAT...LON 3274 10343 3261 10327 3247 10306 3309 10306

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 2:11 PM MDT, 4 hours 35 minutes earlier.

Area forecast discussion, Jun 23, 2:11 PM MDT, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
311 PM CDT SAT JUN 23 2001

PLENTY OF MILD CONVECTION FIRING IN NW CWA THIS AFTERNOON...MOST
LIKELY ALONG SFC BOUNDARIES LEFT OVER FM LAST NIGHT/S MCS.  FURTHER
W...DIURNAL CONVECTION IS FIRING OVER THE HIGHER TERRAIN AS
WELL.  GOES SOUNDINGS SHOW NEGATIVE LI/S/GOOD CAPES AREAWIDE...
WITH BEST INSTABILITIES IN THE NE ZONES.  MESOETA 18Z RUN HAS A 45+KT
H85 JET SETTING UP BY 09Z OVR KMAF...AND THIS SHOULD KEEP CONVECTION
GOING FOR AWHILE.  DIRECTIONAL SHEAR IS LOUSY AT WSMN5...AND
NOT AS PRONOUNCED AT TCUN5...SO DO NOT EXPECT A REPEAT MCS AS
LAST NIGHT/S.  HOWEVER...CONSIDERING THE CURRENT SITUATION...WILL
LEAVE 1ST PD POPS PRETTY MUCH AS THE ARE.

THETA-E RIDGE TO REMAIN STRONG OVER WRN PART OF THE CWA SUN...AND
CANNOT RULE OUT POPS THEN OMTNS AND ADJACENT PLAINS...CARRYING ON
INTO THE EVENING.  WILL CONTINUE THIS INTO MONDAY...ALTHOUGH THE
RIDGE WEAKENS CONSIDERABLY BY THEN...AND ANYTHING THAT FIRES WILL
BE DUE TO OROGRAPHICS/HEATING...AS UPPER LVL RIDGE ELONGATES NEWD
AND SHUNTS SHORTWAVE ELSEWHERE.

GUIDANCE TEMPS CONTINUE TO REMAIN TOO COOL...ESP ON OVERNIGHT
LOWS.  HIGHS ARE BETTER...BUT WILL REMAIN ON THE HIGH SIDE OF THEM
AS WELL.  WARMEST TEMPS SHOULD BE IN THE NW UNDER THE THETA-E RIDGE
SUNDAY...AND COOL A LITTLE MONDAY AS RIDGE WEAKENS.

EXTENDED LOOKS FINE...W/RIDGING TO PERSIST INTO NEXT WEEK...AND
TEMPS TO REMAIN STAGNANT.

THE PRELIMINARY GUIDANCE BELOW IS FOR COORDINATION PURPOSES ONLY.
OFFICIAL FORECASTS ARE CONTAINED WITHIN THE WEST TEXAS/SOUTHEASTERN
NEW MEXICO ZONE FORECAST.

MAF  71/94/69/95    3000
LSA  67/90/65/90    3000
6R6  71/95/68/92    3000
MRF  62/92/57/87    4121
CNM  70/99/67/96    3212

.MAF...
TX...NONE.
NM...NONE.

44

In the hours before

Special weather statement, Jun 23, 2:00 PM MDT, 4 hours 46 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-240300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
300 PM CDT SAT JUN 23 2001

.SYNOPSIS...
AN UPPER LEVEL RIDGE OF HIGH PRESSURE OVER THE SOUTHWEST U.S. WILL
MAINTAIN NORTHWEST FLOW ALOFT ACROSS WEST TEXAS AND SOUTHEAST NEW
MEXICO TONIGHT.  THIS REGIME WILL FAVOR SCATTERED THUNDERSTORMS
ACROSS THE PERMIAN BASIN AND NEAR THE MOUNTAINS OF SOUTHWEST TEXAS
AND SOUTHEAST NEW MEXICO THIS EVENING.

.THREATS...

THUNDERSTORMS...
SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE PERMIAN BASIN
AND NEAR THE MOUNTAINS OF SOUTHWEST TEXAS AND SOUTHEAST NEW MEXICO
TONIGHT.  WIND GUSTS TO NEAR 40 MPH AND DANGEROUS LIGHTNING WILL
ACCOMPANY THE STRONGEST STORMS.  BRIEF HEAVY RAINS MAY PRODUCE
PONDING OF WATER ON ROADWAYS.

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARN7INGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE MIDLAND NATIONAL WEATHER SERVICE OFFICE...
CAN BE FOUND ON THE INTERNET AT HTTP://WWW.SRH.NOAA.GOV/MAF

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 7:16 PM MDTSevere Thunderstorm WarningMAFLea44 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.